Flood, Union
- When
- March 9, 10:00 PM PST to March 11, 7:30 PM PST
- Where
- Union County, 1.1 mi NNE of May Park to 1.04 mi E of Island City
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Public
- Coordinates
- 45.344, -118.041
Heavy rain fell across much of the northern Blue Mountains and Wallowa County throughout the first week of March. March 9th received very heavy rain with snow levels around 6000ft.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Heavy rain fell across much of the northern Blue Mountains and Wallowa County throughout the first week of March. March 9th received very heavy rain with snow levels around 6000ft. This allowed for a significant increase in runoff, which lead to a quick rise in rivers for the period. Flooding was reported at the confluence of Five Points Creek and the Grande Ronde River near Hilgard. Field flooding occurred along the Grande Ronde River from Island City downstream through Imber to Elgin. Water encroached into the school grounds at Troy. Along the Umatilla River, water was reported running beneath a structure near Cayuse, there was sandbagging in the Riverside area near Pendleton with water into several yards. There continues to be bank erosion along the river from Reith to Echo. The walking trail and picnic areas were flooded in Oxbow Park in Hermiston. Along the John Day River, water rose onto the shoulders of Oregon highway 207 between Spray and Service Creek. There was also small stream flooding along Meacham Creek and Wildhorse Creek, with water spilling into pastures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 9, 9:50 PM PST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 1050 PM PDT SUN MAR 9 2014 .UPDATE...THE LATEST RADAR WAS CONTINUING TO SHOW A BAND OF RAIN ALONG THE BLUE MOUNTAINS WHERE A FLOOD WATCH REMAINS IN EFFECT. THIS BAND OF MODERATE RAIN EXTENDS BACK TOWARD REDMOND. A DISTURBANCE OFF THE PACNW COAST WAS RESPONSIBLE FOR USHERING ABUNDANT MOISTURE INTO THE AREA AND THIS WILL PERSIST INTO MONDAY MORNING. SNOW LEVELS WILL REMAIN HIGH SO THE PCPN IS EXPECTED TO REMAIN LIQUID. POPS WERE INCREASED ACROSS CENTRAL OREGON AND THE FOOTHILLS OF THE BLUE MOUNTAINS FOR THE REMAINDER OF TONIGHT. ALSO FOR HYDROLOGY THE RAIN WAS FILLING RIVERS WITH RAPIDLY RUNNING WATER AND THE RIVER AT TROY IS FORECAST TO RISE ABOVE FLOOD STAGE. OTHERWISE THE REMAINDER OF THE FORECAST APPEARS ON TRACK. .AVIATION...AREAS OF MVFR WITH LCL IFR CEILINGS AND VSBY ARE EXPECTED ACROSS TAF SITES KRDM...KBDN...KPDT...KALW. CONDITIONS SHOULD IMPROVE TO LCL MVFR CONDITIONS AFT 15Z. THE REMAINDER OF THE TAF SITES WILL EXPERIENCE LCL MVFR CONDITIONS. && .PREV DISC... /ISSUED 422 PM PDT SUN MAR 9 2014/ SHORT TERM...TONIGHT THROUGH WEDNESDAY...A MOIST SOUTHWEST FLOW CONTINUES OVER THE REGION THIS AFTERNOON. SATELLITE AND RADAR SHOW THAT CONVECTIVE TEMPERATURE HAS BEEN ACHIEVED AND SHOWERS ARE STARTING TO FORM. THESE SHOWERS WILL CONTINUE INTO THE EVENING AND BEGIN TO TAPPER OFF AROUND SUNSET. OTHERWISE THE NEXT SURGE OF MOISTURE AHEAD OF THE APPROACHING UPPER LEVEL TROUGH IS MOVING INTO NORTHERN CALIFORNIA AND SOUTHWEST OREGON WHICH WILL BE IMPACTING THE SOUTHERN AND EASTERN PORTIONS OF THE FORECAST AREA OVERNIGHT WITH MORE STEADY RAIN. THERE COULD BE ANOTHER ROUND OF ONE HALF TO ONE INCH OF PRECIPITATION OVER PORTIONS OF EASTERN OREGON THROUGH MONDAY MORNING ASSOCIATED WITH THIS PRECIPITATION. THE UPPER LEVEL TROUGH WILL ARRIVE EARLY MONDAY WHICH WILL TURN THE PRECIPITATION BACK OF TO SHOWERS. COULD EVEN SEE A SLIGHT CHANCE OF SOME THUNDERSTORMS OVER THE EASTER PORTION OF THE FORECAST AREA ON MONDAY. DO EXPECT SOME COOLER TEMPERATURES MONDAY ALONG WITH BREEZY WEST WINDS. THE UPPER LEVEL TROUGH WILL BE DEPARTING MONDAY NIGHT WITH DECREASING SHOWERS. RIDGE OF HIGH PRESSURE WILL BUILD OVER THE REGION TUESDAY AND WEDNESDAY FOR DRY CONDITIONS AND WARMING TEMPERATURES. LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...A RIDGE OF HIGH PRESSURE WILL BE OVER THE AREA THROUGH THE LONG TERM PERIOD THOUGH A COUPLE OF SYSTEMS WILL MOVE THROUGH THE RIDGE AND AFFECT OUR AREA AT TIMES. WEDNESDAY NIGHT THROUGH THURSDAY NIGHT THE RIDGE WILL BE OVER THE AREA WITH A WEAK SHORT WAVE CROSSING TO THE NORTH THROUGH BRITISH COLUMBIA WITH LITTLE EFFECT HERE ASIDE FROM BREEZY WINDS IN THE GRANDE RONDE VALLEY. IT SHOULD BE A DRY PERIOD WITH MOSTLY SUNNY SKIES. FRIDAY AND FRIDAY NIGHT A STRONGER WAVE WILL ARRIVE AND THE MODELS DIFFER AS TO HOW FAR SOUTH IT WILL GET. THE GFS BRINGS SHOWERS TO THE MOUNTAINS IN THE NORTHERN TWO THIRDS OF THE AREA AND THE ECMWF HAS IT JUST BRUSHING THE WASHINGTON CASCADES. HAVE LEANED TOWARDS THE GFS WITH RAIN AND SNOW SHOWERS IN THE CASCADES AND THE MOUNTAINS OF NORTHEAST OREGON WITH SNOW LEVELS AROUND 5000 TO 6000 FEET. SATURDAY AND SATURDAY NIGHT THE RIDGE REBUILDS WITH ANOTHER GENERALLY DRY PERIOD. ON SUNDAY ANOTHER SYSTEM ARRIVES WITH THE GFS BRINGING IT TO THE CASCADES IN THE AFTERNOON WHILE THE ECMWF BRINGS IT IN LATE SUNDAY NIGHT. HAVE SPLIT THE DIFFERENCE AND HAVE A SLIGHT CHANCE OF RAIN ALONG THE WASHINGTON CASCADE CREST SUNDAY AND THE REST OF THE AREA DRY. TEMPERATURES WILL BE IN THE UPPER 50S TO MID 60S WITH 50S IN THE MOUNTAINS. LOWS WILL BE IN THE MID 30S TO LOWER 40S WITH UPPER 20S TO MID 30S IN THE MOUNTAINS. PERRY && .PRELIMINARY POINT TEMPS/POPS... PDT 44 52 31 52 / 80 80 20 0 ALW 46 53 35 52 / 70 80 20 0 PSC 45 58 34 57 / 20 30 10 0 YKM 38 54 30 53 / 10 20 0 0 HRI 44 57 33 56 / 30 50 10 0 ELN 38 50 29 50 / 10 20 10 0 RDM 39 45 23 52 / 90 50 10 0 LGD 41 44 29 46 / 100 100 30 0 GCD 42 43 29 48 / 100 90 30 0 DLS 42 54 33 55 / 30 30 10 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...FLOOD WATCH THROUGH MONDAY MORNING ORZ049-050-502-503-505>508. WA...NONE. && THREAT INDEX MONDAY : GREEN TUESDAY : GREEN WEDNESDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 97/
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 1047 PM PDT SUN MAR 9 2014 ORZ049-050-502-503-505>508-WAZ520-110600- GRANDE RONDE VALLEY-WALLOWA COUNTY- NORTHERN BLUE MOUNTAINS OF OREGON- SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO- JOHN DAY HIGHLANDS- FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON- FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON- EAST SLOPES OF THE WASHINGTON CASCADES- 1047 PM PDT SUN MAR 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OREGON...NORTHEAST OREGON AND CENTRAL WASHINGTON. .DAY ONE...TONIGHT THE COMBINATION OF MODERATE TO HEAVY RAINFALL AND SNOW MELT RUN OFF IS RESULTING IN RISING RIVERS AND STREAMS IN THE AREAS LISTED ABOVE. A FLOOD WATCH IS IN EFFECT FOR THESE AREAS. PLEASE REFER TO NWS HAZARD PRODUCT ID PDXFFAPDT FOR MORE DETAILS. FLOOD WARNINGS ARE IN EFFECT FOR THE GRANDE RONDE RIVER AT TROY AND THE UMATILLA RIVER AT GIBBON. IN ADDITION A SMALL STREAM FLOOD ADVISORY FOR RAIN AND MELTING SNOW IS IN EFFECT FOR THE OREGON BLUE MOUNTAINS INCLUDING PARTS OF UMATILLA AND UNION COUNTIES. PLEASE REFER TO NWS HAZARD PRODUCT ID PDXFLSPDT AND PDXFLWPDT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PERIODS OF MODERATE TO HEAVY RAIN WILL CONTINUE INTO MONDAY MORNING WITH THE HEAVIEST RAIN FALLING SUNDAY NIGHT. THE FLOOD WATCH...FLOOD WARNINGS...AND SMALL STREAM FLOOD ADVISORY WILL CONTINUE IN EFFECT MONDAY.
The national radar mosaic for the moment the first event began.
4 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2014Every state in 2014This day in weather historyWarnings in Oregon, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507190, 507191, 507195, 507242.